Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What should be done when an anti depressant becomes ineffective?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hello Doctor I have been taking 20mg of citalopram in the mornings for 2 years to help with anxiety and mild depression. In the first 6 months I found it to be very good, and gradually it controlled my symptoms less effectively. Now I find it totally ineffective ( this is my view ), as I am starting to feel very tense and over react to every day frustrations very easily. I don't want to increase the dose. I also am finding that I feel very tired about 1 hour after taking the medication, but at night suffer from insomnia , however this is an ongoing problem . Any advice would be much appreciated. XXXX
Posted Sun, 19 Jan 2014 in Mental Health
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Switch to a new antidepressant Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Its not very rare to see an anti depressant to be effective initially and then loose its effect after a few months. Dont increase the dose further. It would be wise to switch the antidepressant. There are better options available like venlafaxine, mirtazapine or amitriptyline. These drugs may act in situations where escitalopram was not effective. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor